Successful treatment of ropivacaine-induced central nervous system toxicity by use of lipid emulsion: effect on total and unbound plasma fractions
A 24-year-old man underwent surgery for a fractured left clavicle and received an interscalene brachial plexus block for intraoperative and postoperative analgesia. After injection of 40 ml 0.5% ropivacaine and confirmation of analgesia, general anesthesia was induced and maintained with propofol. Although the operation was completed uneventfully, the patient was restless and there was limb twitching during emergence from anesthesia. Ropivacaine-induced toxicity was suspected, and a dose of 100 ml 20% lipid emulsion was infused intravenously. The symptoms of toxicity disappeared, and there was full recovery of consciousness within 5 min. Plasma concentrations of total and protein-unbound ropivacaine measured 2 h 20 min after local injection were 1.99 and 0.13 μg/ml, respectively. After infusion of lipid emulsion, the ropivacaine concentrations decreased to 1.72 and 0.05 μg/ml, respectively. The patient had no pain, and neurological examination revealed sensory loss around the clavicle. The patient was discharged without any complications.
KeywordsLocal anesthetic Ropivacaine Toxicity Peripheral nerve block Lipid emulsion
- 21.Sirianni AJ, Osterhoudt KC, Calello DP, Muller AA, Waterhouse MR, Goodkin MB, Weinberg GL, Henretig FM. Use of lipid emulsion in the resuscitation of a patient with prolonged cardiovascular collapse after overdose of bupropion and lamotrigine. Ann Emerg Med. 2008;51:412–5.PubMedCrossRefGoogle Scholar